Jump to content

Recommended Posts

I take 100 mgs at bedtime to help me sleep without any noticeable effect on my breathing. Back when I took only 50 mgs I used to wake up feeling as if I were being suffocated; I literally woke because I couldn't breathe.

Now I'm trying to treat daytime anxiety with 25 mgs PRN, and I'm suffering from the same landed-fish feeling. It's as if my sinuses and soft palate swell so much I just can't get air into my lungs. My heartbeat goes crazy when this happens, which adds to the fun.

Anyone have any idea why? Aside from making me feel like I'm dying, Seroquel works pretty well for my anxiety. In the past I've tried small doses of a couple of SSRIs for anxiety, but that's problematic for me because I'm bipolar, and in the summer particularly they can make me manic. I can't take benzodiazepines. 

If there's some way to prevent the whole asphyxia thing I'd love to know about it.

Link to comment
Share on other sites

I've not taken Seroquel, but I'd like to throw this out there. Is it possible that the Seroquel is reducing the muscle tone of your air passages and you are experiencing obstructive sleep apnea?

Link to comment
Share on other sites

I also have this problem but for me, it happens sporadically.  I can attest to the fact that it's more of an airway passage swelling than an apnea of any sort. Taking allergy meds and sudafed for any existing swelling helps me somewhat (although Sudafed isn't really a solution as it hypes you up even more).  Other than that, I haven't found a solution, unfortunately.  The only thing I can do when it happens is to take some good breaths through my mouth and remind myself it's just an annoying side effect.  I'm interested to see if anyone else has a solution.  I know I've seen other people with this side effect when I researched it quite awhile ago.  

Link to comment
Share on other sites

  • 2 weeks later...

do you have any other symptoms? like chest tightness or heart palpitations that could be linked to a panic attack? have you tried any grounding exercises when it happens? like 321s and so forth?

 

EDIT: i saw you say your heartrate goes wild... is it possibly you're having a ....shit, what's it called? ...paradox effect. is it possible that it's giving you a panic attack?

Edited by mellifluous
my reading comprehension is semi shit
Link to comment
Share on other sites

Melli, thanks, but I don't have any other symptoms, no chest tightness or panic. I don't even have anxiety in the sense of having anxiety attacks, just a frequent sort of low-grade worried-ness that stresses me out. 

@Breathdamnit Welcome to CB. Thanks for answering my question. Sudafed sends me through the roof, but you've made me wonder if, should I become truly desperate, a snort of Afrin might not be a good idea. 

I hope you stick around. Please PM me or any of the other mods if you have questions about how the site works.

Link to comment
Share on other sites

@Gearhead I had the same problems after taking Seroquel IR at night.. I'd find it hard to swallow, my heart would race, I couldn't breathe, I forget the others.. So it made it difficult and scary to fall asleep, but it stopped happening with XR. No other AAP did that.

On 8/28/2017 at 7:51 PM, Hopelessly Broken said:

Its because it blocks the norepinephrine receptors more, and has anticholinergic effects. Both of those effect the nasal and respiratory pathways, and cause dry mouth. 

 

Which is the reason why. 

Also, panicking about it just makes it worse. (Like when I broke my ribs and knocked the wind out of myself, thought I punctured a lung because I couldn't breathe.. panic.. repeat)

I find XR waaaaay nicer. At one point, before XR was available, I was taking 300mg x 3 (300am, 300 mid day, 300pm) while going to college, and the 7:30am (fuck) classes I generally slept through... I have no clue how I passed.

Link to comment
Share on other sites

  • 4 weeks later...

I definitely feel you on trouble breathing, but my issue was only breathing through my nose. It would extremely stuff up my nose as if I had a cold or something. I also noticed difficulty swallowing food, which is pretty problematic since seroquel makes me extremely hungry. Its like I need to take a drink everytime I take a bite of food to make sure it goes down

Link to comment
Share on other sites

@Gearhead I too used to have the same reaction to quetiapine (XR and IR).  It mainly happened when I was lying down in bed. It has finally gone away.  For me I needed this medication to work bc it does help my mood cycling so well. 

I hope this effect passes. Please consult with your doctor AND pharmacist. A good relationship with your pharmacist is something everyone who takes crazy meds needs to have. 

 

Link to comment
Share on other sites

 Share

×
×
  • Create New...